How to take low-dose aspirin

Aspirin is available as tablets and capsules, either by itself (in brands like Astrix or Cartia) or in combination with dipyridamole (Asasantin SR) or clopidogrel (e.g. CoPlavix, DuoCover).

Aspirin should be taken whole with a full glass of water, with or shortly after food to reduce the chance of causing stomach upset or indigestion.

If the tablets or capsules you are taking have a special (enteric or sustained-release) coating, you will need to swallow the tablet or capsule whole. Do not crush or chew the tablets or any part of the capsule contents. These medicines are designed to protect your stomach from any upset, and to release the medicine in a particular way, so the coating must remain intact before swallowing.

Aspirin dose for preventing heart problems and stroke

To prevent clotting, aspirin is used at a much lower dose than the dose for pain, inflammation or fever. The dose of aspirin for preventing stroke, heart attacks and unstable angina is usually

  • 100 mg daily.

However, you may be prescribed a different dose, so make sure you follow your doctor’s instructions for taking your aspirin tablet or capsule.

It is recommended that you take aspirin at about the same time each day as this helps aspirin to have the best effect. You’ll also be more likely to remember to take it if you make it part of your regular routine and always have your dose with your breakfast, for example.

Like other anti-clotting medicines, low-dose aspirin needs to be taken every day for maximum benefit. Its protective effect depends on you taking your treatment regularly and sticking to it. Talk to your health professional if you have trouble remembering to take your medicine, or if you want more information on how aspirin is working for you.

Tablet strengths

Aspirin comes in different tablet strengths. The dose for anti-clotting is generally only around 100 mg a day, so it is very important that you purchase one of the specific low-dose brands of aspirin (e.g. Cartia, Astrix, Cardiprin), to avoid accidentally taking too much.

Other brands of aspirin – used only for pain or fever – come in a higher strength tablet of 300–500 mg (e.g. Disprin, Aspro).

If you are unsure about which brand to use or how much to take, check with your health professional.


  • Check the label of all your medicines for the names of the active ingredients and their strengths. If unsure, ask a pharmacist for advice.
  • Be careful not to take two medicines that contain the same active ingredient. For example, if you take low-dose aspirin and have a headache, choose a paracetamol-based painkiller rather than aspirin so you’re not ‘doubling up’. See Interactions for more information.

When to stop taking aspirin

Treatment with low-dose aspirin (e.g. Astrix, Cartia) is mostly long term. Because low-dose aspirin is used for preventing life-threatening events like stroke and heart attacks, its benefits are not obvious. However, it’s important to continue taking aspirin unless your doctor tells you to stop. Speak to your doctor or pharmacist if you are concerned about side effects or how well aspirin is working for you.

If you are having surgery, you may need to briefly stop taking aspirin. Make sure your doctor, dentist or surgeon know you are taking aspirin when your surgery date is being confirmed (not at the time of surgery), so they can advise you on what to do.